Massachusetts, 2018

Flood and Damaging Winds in Massachusetts, August 17, 2018

August 17, 2018 · NWS BOX · 7 events in 3 counties and zones

Low pressure moved east from the Great Lakes. This drew warm humid air north across Massachusetts, then swung a cold front across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved east from the Great Lakes. This drew warm humid air north across Massachusetts, then swung a cold front across the state. This caused afternoon thunderstorms; the most damaging thunderstorms moved across the northern half of Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 17, 9:30 AM EST, 4 hours earlier.

Area forecast discussion, Aug 17, 9:30 AM EST, 4 hours before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1030 AM EDT Fri Aug 17 2018

.SYNOPSIS...
Scattered showers and thunderstorms are expected this afternoon
into Saturday as a cold front approaches southern New England.
A few strong to severe storms are possible along with localized
heavy rainfall. This front moves through late Saturday and
Saturday evening. A wave of low pressure is expected to develop
along the front south of New England which may bring showers at
times along with cooler temperatures Sunday into Monday,
especially near the coast. High pressure returns Tuesday but
another approaching front will bring the risk of showers and
thunderstorms Tuesday night into Wednesday. Dry and seasonable
weather follows Thursday as high pressure builds into the
region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Strong to severe thunderstorms are possible later today into
  this evening
* Potential for localized damaging winds and flash flooding
* Isolated short lived tornado possible late today and evening

Fog has dissipated across the Connecticut River Valley due to
surface heating. Lower ceilings continue to move into the
region from the west, with the eastern edge over taking Boston
by 18z.

The stationary/warm front remains across central CT and RI this
morning, and will slowly lift NE as the low pressure system
progresses across southern Quebec. The main area of
precipitation, currently just west of Albany, NY, will move
into the region by 17z. Winds from the approaching system will
converge with the warm front as pushes northeast, allowing for
some thunderstorms to form along the boundary.

SBCAPE values are already over 1000 J/kg in our western zones,
and will likely increase as the warm front pushes NE, so any
storms that enter our area have the potential for becoming
strong to severe quickly.

However, both the HRRR and the 3K NAM are showing the highest
potential for convection being closer to 00z given that's when
the best instability is over our area, with higher CAPE values
and better shear.

Increased afternoon temperatures a couple degrees after looking
at ALYs 12z sounding where temperatures at 850 mb were nearing
18C. Likely that across the interior could see temperatures
reaching into the upper 80s today. The eastern coast however
will likely remain cooler due to winds turning out of the east
later this morning.

Previous discussion...

Patchy fog will burn off quickly, otherwise sunshine will give
way to increasing clouds from west to east this morning. Expect
initial pulse of sct showers/t-storms to develop by early
afternoon in the interior with a focus along the warm front.
CAPES increase to 1000-2000 J/kg so a few strong storms likely.
Initially, shear is weak but strengthens late today and
especially this evening as low level jet develops. Various hi-
res guidance sources indicating more robust convection late
today into this evening. A few severe storms appear likely and
given high dewpoints/low LCLs and increasing 0-1km shear, an
isolated tornado can't be ruled out, especially near the warm
front which will be lifting north across MA this evening. Storms
will need to be monitored closely for rotation. In addition to
the severe weather threat, heavy rainfall and localized flash
flooding will be a concern as PWATs increasing to 2+ inches.

Temps will top off in the 80s at most locations, a tad cooler
across the higher inland terrain and along the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...The warm front should be NE of the region this
evening, which should take most of the instability with it.
Could still see some strong or even a brief severe thunderstorm
through the evening. However, with a mid level short wave will
move across, there will still be the threat for showers and
scattered thunderstorms through the night. Could still see some
storms produce locally heavy downpours as PWATs remain high.
Temps will only fall back to the upper 60s to mid 70s.

Saturday...Showers and scattered thunderstorms linger across the
region as a cold front slowly approaches. Mid level short wave
moves steadily E during the day, so the front should push across
the region. Decent instability lingers mainly S of the Mass
Pike, so there may be some stronger thunderstorms that develop
ahead of the cold front. PWATs also remain on the high side,
so heavy downpours will still be possible.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Cooler Sun/Mon with showers at times, especially near the coast
* Mainly dry Tue, then increasing risk of showers/thunderstorms Tue
  night/Wed
* Mainly dry and seasonable Thu

Saturday night into Monday...

Cold front will be near the south coast Sat evening and pushing
south of New Eng. Showers and t-storms assocd with the front may
linger into Sat evening, especially south of the Pike within the low
level theta-e axis. Model guidance continues to be more robust with
trailing shortwave which moves from mid Atlc region into New Eng Sun
into Mon. This will stall the front with a wave of low pres
developing along it south of New Eng. The international model suite
is rather robust with sfc low tracking close to New Eng with a good
slug of rain late Sat night into Sun night. Meanwhile the US models
are weaker and further south with the wave with just a few showers
near the south coast. The trend has been a bit stronger and further
north so we will increase PoPs Sun into Sun night but not quite to
the extent of the ECWMF. Expect lots of clouds Sun/Sun night with
some showers at times, especially near the south coast. But if the
stronger and further northward trend from the ECMWF/UKMET is
realized, a cool rainy day would be in store for Sunday. The low
pres begins to pull away Mon but a few showers may linger,
especially eastern New Eng. Much cooler day Sun with potential for
temps to remain in the 60s where showers occur, but into the 70s if
it stays dry.

Tuesday into Thursday...

Mainly dry weather Tue with weak ridging in place, but temps
remaining a bit below normal with easterly flow persisting. Then
risk of showers/t-storms and humidity will increase Tue night into
Wed as tropical PWAT plume moves back into SNE ahead of approaching
mid level trough and cold front. Consensus of long term guidance has
front moving offshore by Thu which should bring dry and seasonable
weather for Thu.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

Today and Tonight...Moderate to high confidence.
VFR CIGS through most of the day, but conditions lower in any
heavier showers/t-storms this afternoon and tonight. Strong
wind gusts and heavy downpours possible with the stronger
storms. Areas of MVFR cigs developing tonight, with IFR
stratus/fog for ACK.

Saturday...Moderate to high confidence.
Mainly VFR conditions, but will see local MVFR-IFR in
showers/isolated thunderstorms with best chance from midday
through the afternoon as cold front moves across.

KBOS Terminal...High confidence in TAF. Light E-SE wind early,
increasing to around 10 kt at midday then S this evening.
Showers/isold t-storms approach during the evening push with
local MVFR-IFR conditions possible.

KBDL Terminal...High confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance SHRA.

Sunday: Mainly MVFR, with local VFR possible. Breezy. Chance
SHRA.

Sunday Night: Mainly MVFR, with local VFR possible. Chance
SHRA.

Monday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.

Monday Night: Mainly VFR, with local MVFR possible.

Tuesday: Mainly VFR, with areas MVFR possible.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Today...Stalled front across the waters, with E-SE winds on the
eastern waters and S-SW winds across the southern waters. Winds
should remain around 10 kt or less. Front lifts NE as winds
shift to S-SW during the afternoon. Seas 3 ft or less. May see
scattered showers/isolated thunderstorms reach the eastern
waters late in the day with locally reduced visibility.

Tonight...S-SW winds gusting up to 20 kt. Seas 3 feet or less.
Scattered showers/t-storms, may see gusty winds and heavy rain.
Reduced visibility and locally choppy seas in any showers or
storms.

Saturday...SW winds gusting up to 20 kt. Seas 4 ft or less.
Scattered showers/isolated thunderstorms with reduced
visibility and locally choppy seas.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, chance of
thunderstorms.

Sunday through Monday: Winds less than 25 kt. Seas up to 5 ft.
Chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...WTB/KJC/Correia
SHORT TERM...EVT
LONG TERM...KJC
AVIATION...WTB/KJC/Correia
MARINE...KJC/EVT
Hazardous weather outlook, Aug 17, 2:45 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
345 AM EDT Fri Aug 17 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-180745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
345 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible this afternoon and
evening, mainly west of the Boston to Providence corridor. The main
threat is damaging wind but an isolated tornado is also possible.
Heavy rainfall and localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms are possible Saturday. The primary threats
are locally heavy rainfall and gusty wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ230>237-250-251-254>256-180745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
345 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible late today and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 17, 11:29 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
1229 PM EDT Fri Aug 17 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-171830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
1229 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NEW ENGLAND
THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms are possible in Southern New England
this afternoon and early tonight. Any damaging weather that forms
would most likely come as strong wind gusts. There is a low
chance of an isolated tornado. In addition, heavy rainfall may
produce local flooding, especially in areas of poor drainage.

The best chance for damaging thunderstorms will take place in
Central and Western Massachusetts, Northern Connecticut, and
Northwest Rhode Island. The most likely time will be from 4 PM to
Midnight.

Spotters should remain alert and report any observed damaging
weather.

wtb
Special weather statement, Aug 17, 1:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
201 PM EDT FRI AUG 17 2018

MAZ003-004-010-011-171830-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
201 PM EDT FRI AUG 17 2018

...LINE OF STRONG THUNDERSTORMS...

At 201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montague to near Chicopee. Movement was
east at 30 mph.

Winds in excess of 40 mph will accompany these storms along with
locally heavy rain and possibly minor flooding.

Locations impacted include...
Chicopee, Holyoke, Amherst, Northampton, Greenfield, Orange,
Deerfield, Ludlow, South Hadley, Easthampton, Belchertown, Palmer,
Athol, Ware, Montague, Granby, Barre, Hadley, Warren and West
Brookfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4272 7212 4221 7218 4217 7264 4262 7262
      4272 7229
TIME...MOT...LOC 1801Z 256DEG 27KT 4258 7249 4222 7255

Nocera

The radar

The Albany radar (KENX), 128 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Lightning, Franklin

When
August 17, 1:30 PM EST
Where
Franklin County, 1.6 mi W of Northfield Farms
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.620, -72.501

At 1:30 PM EST, a house fire due to lightning was reported on Barney Hale Road in Gill.

Lightning, Franklin

When
August 17, 1:30 PM EST
Where
Franklin County, 0.85 mi SE of Montague Station
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.542, -72.517

At 1:30 PM EST, a house fire due to lightning was reported near State Route 63 in Montague.

Lightning, Franklin

When
August 17, 1:38 PM EST
Where
Franklin County, 0.88 mi ENE of Cooleyville
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.473, -72.353

At 1:38 PM EST, a house fire due to lightning was reported at 16 Cooleyville Road in New Salem.

Thunderstorm Wind, Middlesex

When
August 17, 3:10 PM EST
Where
Middlesex County, 1.81 mi NW of Chelmsford Center to 0.63 mi W of Chelmsford Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.597, -71.357

At 3:10 PM EST, a tree was reported down on wires at the intersection of Boston Road and Hazen Street in Chelmsford. Also at 3:10 PM EST, a tree was down on Bridge Street blocking half the road.

Flood, Middlesex

When
August 17, 3:44 PM EST to 6:00 PM EST
Where
Middlesex County, 1.4 mi NNW of East Chelmsford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.639, -71.309

At 3:44 PM EST, street flooding reached a depth of two to three feet on Gorham Street in Lowell.

Thunderstorm Wind, Middlesex

When
August 17, 5:28 PM EST
Where
Middlesex County, 0.4 mi ENE of North Sommerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.382, -71.113

At 5:28 PM EST, a tree was reported down on Carver Street in Cambridge.

Thunderstorm Wind, Hampshire

When
August 17, 10:15 PM EST
Where
Hampshire County, 0.91 mi SW of Middlefield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.341, -73.032

At 10:15 PM EST, a tree and wires were brought down on the lower part of Town Hill Road in Middlefield.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782856, 782857, 782860, 782871, 782867, 782873, 782862.